Alert archive / South Dakota / Extreme Cold Warnings in 2025

Extreme Cold Warning 5, NWS Sioux Falls, SD

February 18, 202512 counties in South Dakota; 7 counties in Minnesota

NWS Sioux Falls, SD issued this extreme cold warning at Feb 18, 2025, 3:09 AM CST for 12 counties in South Dakota; 7 counties in Minnesota. It took effect at Feb 18, 2025, 9:00 PM CST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2025, 3:09 AM CST (09:09 UTC)
In effect from
Feb 18, 2025, 9:00 PM CST
Expired
Feb 19, 2025, 10:00 AM CST
In force
13 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Aurora County, SD, Beadle County, SD, Brookings County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 52 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this extreme cold warning went out at Feb 17, 10:36 PM CST, 4 hours 33 minutes earlier. Its key messages:

  • Dangerous and life-threatening cold temperatures and wind chill values are expected for a large portion of the week ahead. Use extreme caution if spending time outdoors or traveling.
  • Light snow risks remain focused along the Missouri River into Wednesday, though persistent dry air will keep accumulations to a minimum.
  • A rapid rise in temperatures is expected next weekend, but the degree of warmth depends on how quickly snow cover erodes. Highs in the 50s are possible by Sunday and Monday.
Area forecast discussion, Feb 17, 10:36 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CST Mon Feb 17 2025

.KEY MESSAGES...

- Dangerous and life-threatening cold temperatures and wind
  chill values are expected for a large portion of the week
  ahead. Use extreme caution if spending time outdoors or
  traveling.

- Light snow risks remain focused along the Missouri River into
  Wednesday, though persistent dry air will keep accumulations
  to a minimum.

- A rapid rise in temperatures is expected next weekend, but the
  degree of warmth depends on how quickly snow cover erodes.
  Highs in the 50s are possible by Sunday and Monday.

&&

.DISCUSSION...
Issued at 152 PM CST Mon Feb 17 2025

THIS AFTERNOON: A filtered cirrus shield persists through the region
this afternoon, with any snow chances focused south of the CWA.  A
persistent trend the past two days has been a much slower
recovery in temperatures and slightly higher winds than modeled.
This continues to keep wind chills at or below advisory levels.
Will keep an advisory going into the evening before
transitioning to cold warnings.

TONIGHT:  Potential for a very cold night, likely the coldest of
this arctic air outbreak, is expected into Tuesday morning.  With
filtered cirrus continuing, winds will turn light and variable at
times as midnight arrives.  Temperatures respond accordingly by
falling into the -10s and -20s in many locations.  It won't be out
of the question for some sheltered areas to try to dip into the -30
range. Even a very light wind with these temperatures will lead
to dangerous and even life-threatening wind chills that are
expected to approach or exceed -40F through mid-morning Tuesday.

TUESDAY:  Mid-upper clouds increase on early on Tuesday, likely
putting a lid on the cold morning temperatures and keeping our highs
colder than previously expected. Dry high pressure drifts southeast
during the day keeping winds fairly light at times.  More details on
this unique setup below.  Have lowered temperatures from NBM
guidance. Have also slowed the improvement in wind chill values in
the morning, which falls in line with the end time of the extreme
cold warning. Some additional cloud cover may drift through the MO
River valley at times by Wednesday morning, which may influence
overnight lows slightly. However areas north of I-90 are again
likely to dip well into the -10 to -20s again. The increase in
the SPG Wednesday morning supports another cold warning for
portions of the area north of I-90, with widespread advisory
conditions elsewhere.

WEDNESDAY-FRIDAY:   A deepening upper low over the western Great
Lakes begins to pivot southeast on Wednesday, keeping the surface
ridge axis just to our west and keeping the persistent cold airmass
draining southward.  Some strato-cu may clip southwest Minnesota
during the day.  High pressure slides east Thursday morning, and
potential remains high for yet another cold weather advisory
Thursday morning with -25 to -35F wind chills.  Potential is higher
for nearly calm winds at times. We'll finally climb above freezing
on Thursday as a slight southerly wind develops. The final below
zero night is expected into Friday morning, with lower probabilities
of advisory conditions.

A few unique tidbits about this cold spell:

1. The potential 1052MB high moving in on Tuesday will be
approaching high pressure records for a few spots in South Dakota.
This area of high pressure sits outside the 30 year climatology
for late February.

2. Daily cold high temperature records are possible both Monday,
Tuesday, and Wednesday.  Record low temperatures will be possible
Tuesday morning in Sioux Falls.

3. This is a VERY dry airmass.  Morning PW values at ABR/BIS both
measured at 0.04" which is sitting just off the daily record
minimums, and sits at the lowest 1% of climatology.

4.  Airmass backward trajectories place the origin of this airmass
near the polar regions.

5. The consecutive hours streak of below zero temperatures in
Sioux Falls will likely fall in the top 5 longest streaks in
February and potentially top 10 longest on record (dating to
1942).

SATURDAY-MONDAY:  Then comes the change.  We'll break free from this
persistent cold pattern fairly quickly and sharply as we approach
next weekend and early next week.  An expansive mid-lvl ridge will
begin building over the western CONUS and then spread eastward,
allowing warm advection to pour into the Plains as early as Friday
and then intensifying by Sunday and Monday. In a case of winter
whiplash, we'll jump from some of the coldest low-lvl airmass for
late February to an airmass that may approach the 99th percentile on
the warm scale by Monday. Temperatures are likely to rise
towards the freezing mark and above in some areas Saturday, and
depending on the quick compaction and melting of snow may climb
into the 40s and 50s Sunday, with means above 50 on Monday.
There still remains nearly 10 degrees of spread in the ensemble
25th percentile (mid 40s) to the 75th percentile (mid 50s). The
control members and ensemble means are both closer to the 75th.
Of course, once dew points rise above 32 by Sunday, snow should
melt quickly. Regardless, next week may feel tropical after the
days ahead.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1036 PM CST Mon Feb 17 2025

Mainly clear skies and light northerly winds begin the TAF period.
Mid level clouds will build into the area through the morning hours
tomorrow. While VFR conditions are expected at all TAF sites, some
MVFR ceilings and visibilities with light snow is possible along
parts of the Missouri River late tomorrow morning and afternoon.
Light northerly winds and mid level clouds will finish out the TAF
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Cold Warning until noon CST Tuesday for SDZ038>040-050-
     052>071.
     Extreme Cold Watch from late Tuesday night through Wednesday
     morning for SDZ038>040-052>056.
MN...Extreme Cold Warning until noon CST Tuesday for MNZ071-072-080-
     081-089-090-097-098.
     Extreme Cold Watch from late Tuesday night through Wednesday
     morning for MNZ071-072-080-081-089-090-097.
IA...Extreme Cold Warning until noon CST Tuesday for IAZ001>003-
     012>014-020>022-031-032.
NE...Extreme Cold Warning until noon CST Tuesday for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...Meyers
Hazardous weather outlook, Feb 17, 5:26 PM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
526 PM CST Mon Feb 17 2025

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-182330-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
526 PM CST Mon Feb 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Tonight.

Dangerously cold wind chills expected again tonight, dropping as low
as 45 degrees below zero by early Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerously cold temperatures and wind chill values continue for
much of this week. Use extreme caution if spending time outdoors or
traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-057>071-
182330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Gregory-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
526 PM CST Mon Feb 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Dangerously cold wind chills expected again tonight, dropping as low
as 40 degrees below zero by early Tuesday.

Light snow and flurries are possible along the Missouri River
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerously cold temperatures and wind chill values are expected for
a large portion of the week ahead. Use extreme caution if spending
time outdoors or traveling.

Light snow and flurries are possible along the Missouri River again
Tuesday and Tuesday night, though additional accumulations will
generally be an inch or less.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:09 AM CSTCold Weather AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 10 more31 hr
Feb 18, 3:09 AM CSTCold Weather AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 1 more18 hr

Nearby

Extreme Cold Warnings in South Dakota, 2025Extreme Cold Warnings in Minnesota, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.